Looking at the wider issues

  1. :angryfire We have a man who has recently been very aggressive to care staff assisting him with personal care. I use the term aggressive lightly as personally I have had residents more aggressive than him. The problem is, care staff refuse to tend to him and other nurses are talking about him being moved elsewhere. The man is aggressive when being tended to personal care, he has a wound on his sacrum and excoriation to his groins - I belive this is the key. If the wound heals, the aggresion will reduce. Some of the staff say that he had a catheter before to allow the wound to heal, I have suggested that they ask the GP if this can be put in again, also suggested covering the wound with a dressing like tegaderm (don't know what you call it in the states, its like a clear sticky film) to protect it from pain. Everyone seems to just be ignoring me because I don't know him well enough. I also advised that they cannot move him out the home due to aggression without a psychiatric referral but this was ignored too. I feel strongly about this as I have had more aggressive residents to deal with, I believe his aggression is due to pain and misunderstanding and I think the staff are inadequately trained. Can I also mention the man was prescribed diazepam 20mins prior to personal care and he may as well have taken a sweet! He also has prescribed seroquel at night with the hope of a hangover effect in the morning but staff state this is not working - he has only been on it for 4 days!!! Aaaaargh, any suggestions!
    •  
  2. 2 Comments

  3. by   canoehead
    Better pain control pre dressing changes would help, not just "hangover effect." An explanation to the patient of what you are doing to reduce his pain if he at all understands, and repeating it at every dressing change so it sinks in. Having the same nurses do the dressings the same way at the same time every day so he has some predictability. Consultation with a wound care nurse- the tegaderm sounds good to me, but I don't know if it would help or hinder healing. What about diaper rash cream? It sounds like any barrier would feel better. A catheter? Wouldn't he just pull it out? Where is his primary nurse that need to be making these decisions. If he is on a treatment for 4 days, and it's not working, he/she needs to get on the phone with the doc, and try something else.
  4. by   CapeCodMermaid
    It's hard to give an answer without knowing the patient, but from what you've said, it appears pain could be an issue. If he is not cognitively intact, maybe acting out or being aggressive is the only way he can communicate he's in pain. We had a patient much like this when I came to my current facility. I took at look at his face (grimacing every time he moved) and asked the doctor to put him on oxycontin twice a day....his behaviors diminished immensely. The poor man was in pain but couldn't communicate it.
    As for the medications you say the man is on....Seroquel, as you know, is an antipsychotic so I hope the man has a diagnosis to support its use...and it does take at least a few days for it to reach a therapeutic level. Diazempam??? Don't know about there, but in the states, that's considered to be one of the worst drugs for old people and does nothing to relieve pain. If his wound is that bad, try medicating him with percocet or vicodan 30 minutes prior to dressing changes....and lastly, I've never known tegaderm to help with pain control. Good luck educating the staff.

close